Thunderstorm Wind, Emmet
- When
- July 25, 12:30 AM CST
- Where
- Emmet County, Armstrong
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.400, -94.500
A line of thunderstorms developed ahead of an approaching cold front to the northwest of Iowa. The storms weakened as the moved into Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A line of thunderstorms developed ahead of an approaching cold front to the northwest of Iowa. The storms weakened as the moved into Iowa. One of the storms remained severe as it moved into Emmet County, causing considerable tree damage in the city of Armstrong.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 24, 2:25 PM CST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT SUN JUL 24 2005 .DISCUSSION...AFTER FURTHER REVIEW...WILL BE ENDING HEAT ADVISORY OVER THE FAR NORTHERN TWO TIERS OF COUNTIES THIS EVENING. OTHERWISE GOING HEAT ADV WILL HOLD OVER THE REST OF THE AREA AS EARLIER FORECAST. .PREVIOUS DISCUSSION... MORNING SFC MAPS CONTINUE TO SHOW VERY WEAK SFC BOUNDARY SLOWLY DRIFTING SOUTH TOWARD US 20 THIS MORNING. STRONG SHORTWAVE OVER S CANADA SHEARING FRONT OVER IA WHILE 2NDARY FRONT OVER NORTHERN MN WILL BE THE MAIN RELIEVING SHOT OF COOLER AIR ARRIVING MONDAY EVENING. DEW POINTS INITIALLY NOT AS HIGH THIS AM...BUT POOLING EXPECTED ALONG BOUNDARY ALONG WITH CONTINUED EVAP-TRANS WILL MAKE FOR ANOTHER UNCOMFORTABLE 36 HOURS SOUTH OF BOUNDARY. ANOTHER 1010 MB LOW HOOKS UP TO THE BOUNDARY NEAR GOODLAND KS ATTM. ALOFT WE CONTINUE TO BE MAINLY CAPPED WITH +14C TEMPS AT H700. LAST NIGHT ANOTHER MASSIVE MCS DEVELOPED NEAR SUPERIOR AND MOVED ALONG THE THETAE GRADIENT INTO NORTHERN LOWER MICHIGAN. AT BOTH H500 AND H700 AT 12Z THIS AM...SHORT WAVE CONTINUES TO MOVE EAST WITH THE FLOW AND IS RESPONSIBLE FOR CURRENT CONVECTION DEVELOPING ACROSS NORTHERN NE AND EASTERN SOUTH DAKOTA. THOUGH H850 BOUNDARY FARTHER SOUTH TODAY...H700 CAP SHOULD DIMINISH DEVELOPMENT OVER THE SOUTHERN EDGE AS THE EXPECTED COMPLEX MOVES EAST...THOUGH THUNDER CHANCES REMAIN FOR FAR NORTHERN IA THIS AFTERNOON/EVENING. SHORT TERM (TONIGHT > WED NIGHT ) HEAT CONTINUES TO BE THE MAIN ISSUE FOR THE NEXT 24 HOURS...WITH CONVECTION 2ND ON THE LIST OF CONCERNS THIS PERIOD. WILL CONTINUE THE HEAT ADVISORY FOR THE AREA TONIGHT AS WELL AS THE EXTENSION FOR THE SOUTHERN AREAS OF THE STATE MONDAY PER YESTERDAYS AFD. H500 HIGH CENTER DROPPED SE SO CORE OF HOT DOME NO LONGER ABOVE US. NONE THE LESS H850 TEMPS STILL +25C TODAY AND MON SOUTH HALF...SUPPORTING 95 F FOR THE AFTERNOON HIGH CENTRAL AND SOUTHERN AREAS. WITH WAVE APPROACHING THIS PM...THUNDER ORGANIZING OVER SD MAY EVOLVE INTO A WEAK CLUSTER MOVING EAST THIS EVENING SKIRTING NORTHERN SECTIONS OF STATE. CAPE HIGH BUT SHEAR LOW...CAP IN PLACE SOUTH OF US 20 AND INCREASING DURING THE EVE HOURS SHOULD HOLD MOST ACTION NORTH OF BORDER THIS EVENING/TNT. ON MONDAY MAIN FRONT WILL ARRIVE AS THE DAY PROGRESSES. AXIS OF GREATEST MOISTURE HAS SHIFTED INTO IL TODAY...BUT OVERALL POOL OF HIGH DEW POINTS HAS EXPANDED WEST AND NORTH PAST 24 HOURS. WITH CONTINUED EVAP-TRANS TDY AND MON ALONG WITH INCREASINGLY MOIST COLUMN ADVECTING NORTHWARD AROUND BACK SIDE OF HIGH...FEEL MORE CONFIDENT THAT GENERAL RAINS OF 1-2 INCHES ALONG WITH ISO 3-4 AMOUNTS POSSIBLE LATE MONDAY THROUGH TUESDAY AM GIVEN MOVEMENT OF FRONT SOUTH...INCREASING LIFT AND HIGH LEVELS OF MLCAPE OVERNIGHT. GIVEN SPORADIC RAINS OF PAST 10 DAYS...LITTLE WORRY ATTM WITH REGARD TO FLASH HYDRO WITH SOME CONCERN ON RIVER RISES IF FRONT PASSES SOUTH MORE SLOWLY. SVR CHANCES INCREASE ON MONDAY AFTERNOON AND MONDAY NIGHT. GREATEST THREAT ONCE AGAIN WILL BE WIND AND POSSIBLE HAIL. BULK SHEAR INCREASING ON MONDAY EVENING WHICH WILL SUPPORT MORE ORGANIZED STORMS AND POSSIBLE SUPERCELLS EARLY ON BEFORE LINEAR CONVECTION EXPECTED. FORECAST FREEZING LVLS AOA 15500 MON EVENING WHICH WILL LIMIT HAIL PRODUCTION. BOTH NAM/GFS ARE MORE IN AGREEMENT WITH FRONTAL PASSAGE EARLY TUE LIMITING RAIN CHANCES FOR THE DAY OVER MOST OF THE NORTHERN HALF OF THE AREA...WITH POSSIBLE REDEVELOPMENT SOUTH PORTIONS. WILL HAVE TO REEVALUATE EXTENT OF PRECIP TUESDAY AS PATTERN CHANGE OF THIS NATURE USUALLY FAVORS STRONGER MESOSCALE INTERACTION ON SYNOPTIC FEATURES WHICH WOULD END PRECIP EARLIER. LATEST MODEL GUIDANCE CONTINUES TO SHOW VERY PLEASANT AIR MAKING IT INTO THE STATE FOR WED. AFTER LOOKING AT EURO/GFS/NAM AND SEEING PERSISTENT +12 TO +14C TEMPS...MID TO UPPER 70S LOOK TO BE MORE LIKELY. THE REGION WILL ENJOY THIS ONE EXTENDED (THUR > SUNDAY)...GRADUAL WARMING TREND WILL CONTINUE INTO WEEKEND WITH RIDGE BUILDING WEST. EURO/GFS BOTH SHOW NNW FLOW WAVE APPROACHING BY LATE FRI/SAT. HAVE ADDED SLIGHT CHANCE POPS FOR SAT AFTERNOON...THOUGH TIMING IS STILL IN QUESTION. TEMPS BEHIND WAVE MAY DROP ON SUNDAY...ESPECIALLY NORTH. DUE TO UNCERTAINTY OF STRENGTH AND EXTENT OF WESTWARD COOL PUSH...HAVE KEPT SUN TEMPS SIMILAR TO SAT FOR NOW. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SOUTH OF US 18 THROUGH 9 PM CDT SUNDAY...AND SOUTH OF INTERSTATE 80 THROUGH 00Z TUESDAY. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1020 PM CDT SUN JUL 24 2005 IAZ004>007-015>017-023>028-033>039-044>050-260330- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 1020 PM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY OVERNIGHT. A FEW STORMS MAY PRODUCE WINDS OF 50 TO 60 MPH...BUT FOR THE MOST PART LOCALLY HEAVY RAINFALL OF TWO TO FOUR INCHES IS FORESEEN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE FOR WINDS OF UP TO 65 MPH...WITH A SECONDARY THREAT OF NICKEL SIZE HAIL. LOCAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE REQUIRED LATE MONDAY. IAZ057>062-070>075-081>086-092>097-260330- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1020 PM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT HEAT INDICES WILL LOWER INTO THE 80 DEGREE RANGE TONIGHT...THUS A HEAT ADVISORY REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND HUMID WEATHER WILL LINGER ANOTHER DAY AS HEAT INDICES CLIMB ABOVE 105 DEGREES. THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD MONDAY EVENING AND NIGHT. STORMS ARE EXPECTED TO END EARLY TUESDAY MORNING...BUT REDEVELOPMENT WILL BE POSSIBLE NEAR THE MISSOURI BORDER ON TUESDAY. A FEW STORMS MAYBE SEVERE WITH WINDS UP TO 65 MPH AND NICKEL SIZED HAIL. LOCAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE REQUIRED MONDAY EVENING. MYERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 829 PM CDT SUN JUL 24 2005 IAZ004>007-015>017-023-250230- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO- WORTH- 829 PM CDT SUN JUL 24 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 672 FOR THE FOLLOWING AREA... IN IOWA THIS CANCELS 8 COUNTIES IN NORTH CENTRAL IOWA CERRO GORDO... HANCOCK... KOSSUTH... WINNEBAGO... WORTH... IN NORTHWEST IOWA EMMET... PALO ALTO... POCAHONTAS... THIS INCLUDES THE CITIES OF...ALGONA...EMMETSBURG...ESTHERVILLE... FOREST CITY...GARNER...MASON CITY...NORTHWOOD AND POCAHONTAS. IAZ024>028-033>039-044>050-057>058-250300- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-MARSHALL- SAC-STORY-TAMA-WEBSTER-WRIGHT- 829 PM CDT SUN JUL 24 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 672 REMAINS VALID UNTIL 10 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 21 COUNTIES IN CENTRAL IOWA BOONE... GRUNDY... HAMILTON... HARDIN... MARSHALL... STORY... TAMA... WEBSTER... IN NORTH CENTRAL IOWA BUTLER... FRANKLIN... HUMBOLDT... WRIGHT... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN WEST CENTRAL IOWA AUDUBON... CALHOUN... CARROLL... CRAWFORD... GREENE... GUTHRIE... SAC... THIS INCLUDES THE CITIES OF...AMES...AUDUBON...BOONE...CARROLL... DENISON...EAGLE GROVE...FORT DODGE...GRUNDY CENTER... GUTHRIE CENTER...HAMPTON...HUMBOLDT...IOWA FALLS...JEFFERSON... MARSHALLTOWN...PARKERSBURG...ROCKWELL CITY...SAC CITY...TAMA... WATERLOO...WAVERLY AND WEBSTER CITY. MYERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST WATERLOO 42.49N 92.35W
07/24/2005 59 MPH BLACK HAWK IA BROADCAST MEDIA
KWWL-TV ROOFTOP ANEMOMETER
&&
RVACHALEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 SE WALL LAKE 42.24N 95.05W
07/24/2005 0.75 INCH SAC IA TRAINED SPOTTER
0705 PM TORNADO 7 NE DELOIT 42.17N 95.22W
07/24/2005 CRAWFORD IA PUBLIC
BRIEF TORNADO TOUCHDOWN CUT PATH THROUGH CORN FIELD.
0710 PM HAIL 5 NE DELOIT 42.15N 95.25W
07/24/2005 2.00 INCH CRAWFORD IA PUBLIC
2 INCH HAIL ALONG WITH STRONG WINDS. SEVERAL LARGE TREES
DOWN. HAIL SWATH NEARLY TWO MILES WIDE WITH GROUND
BECOMING WHITE FOR A PERIOD.
0835 PM TSTM WND DMG WATERLOO 42.49N 92.35W
07/24/2005 BLACK HAWK IA BROADCAST MEDIA
NUMEROUS 9 TO 12 INCH TREE LIMBS DOWN. REPORTED BY KWWL.
&&
RDONAVONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 957 PM CDT SUN JUL 24 2005 IAZ024>028-033>039-044>050-057>058-250400- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-MARSHALL- SAC-STORY-TAMA-WEBSTER-WRIGHT- 957 PM CDT SUN JUL 24 2005 ...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH 672 TO EXPIRE FOR THE FOLLOWING AREA... IN IOWA THIS ALLOWS TO EXPIRE 21 COUNTIES IN CENTRAL IOWA BOONE... GRUNDY... HAMILTON... HARDIN... MARSHALL... STORY... TAMA... WEBSTER... IN NORTH CENTRAL IOWA BUTLER... FRANKLIN... HUMBOLDT... WRIGHT... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN WEST CENTRAL IOWA AUDUBON... CALHOUN... CARROLL... CRAWFORD... GREENE... GUTHRIE... SAC... THIS INCLUDES THE CITIES OF...AMES...AUDUBON...BOONE...CARROLL... DENISON...EAGLE GROVE...FORT DODGE...GRUNDY CENTER... GUTHRIE CENTER...HAMPTON...HUMBOLDT...IOWA FALLS...JEFFERSON... MARSHALLTOWN...PARKERSBURG...ROCKWELL CITY...SAC CITY...TAMA... WATERLOO...WAVERLY AND WEBSTER CITY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG WAVERLY 42.73N 92.47W
07/24/2005 BREMER IA LAW ENFORCEMENT
SEVERAL LARGE TREES DOWN IN TOWN. A FEW TREES KNOCKED
POWERLINES DOWN.
&&
RDONAVONPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 SE WALL LAKE 42.24N 95.05W
07/24/2005 0.75 INCH SAC IA TRAINED SPOTTER
0624 PM HAIL 4 W BREDA 42.18N 95.06W
07/24/2005 0.75 INCH CARROLL IA EMERGENCY MNGR
0626 PM HAIL 5 W BREDA 42.18N 95.08W
07/24/2005 2.00 INCH CARROLL IA EMERGENCY MNGR
0638 PM TSTM WND GST N WEBSTER CITY 42.46N 93.82W
07/24/2005 70 MPH HAMILTON IA AWOS
0705 PM TORNADO 7 NE DELOIT 42.17N 95.22W
07/24/2005 CRAWFORD IA PUBLIC
BRIEF TORNADO TOUCHDOWN CUT PATH THROUGH CORN FIELD.
0710 PM HAIL 5 NE DELOIT 42.15N 95.25W
07/24/2005 2.00 INCH CRAWFORD IA PUBLIC
2 INCH HAIL ALONG WITH STRONG WINDS. SEVERAL LARGE TREES
DOWN. HAIL SWATH NEARLY TWO MILES WIDE WITH GROUND
BECOMING WHITE FOR A PERIOD.
0735 PM HAIL 4 N WAVERLY MUNICIPAL A 42.79N 92.50W
07/24/2005 0.75 INCH BREMER IA TRAINED SPOTTER
0747 PM HAIL WAVERLY 42.73N 92.47W
07/24/2005 0.75 INCH BREMER IA TRAINED SPOTTER
0830 PM TSTM WND DMG WAVERLY 42.73N 92.47W
07/24/2005 BREMER IA LAW ENFORCEMENT
SEVERAL LARGE TREES DOWN IN TOWN. A FEW TREES KNOCKED
POWERLINES DOWN.
0835 PM TSTM WND DMG WATERLOO 42.49N 92.35W
07/24/2005 BLACK HAWK IA BROADCAST MEDIA
NUMEROUS 9 TO 12 INCH TREE LIMBS DOWN. REPORTED BY KWWL.
0838 PM TSTM WND GST WATERLOO 42.49N 92.35W
07/24/2005 59 MPH BLACK HAWK IA BROADCAST MEDIA
KWWL-TV ROOFTOP ANEMOMETER
&&
STEINBUGLThe Minneapolis radar (KMPX), 178 km away, was scanning. The volume nearest the first event began at 06:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458504.